Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Seung Jae Oh 1 Article
Comparative Analysis of decreased Mental state Patients after Overdose with Sedative-hypnotics
Seung Jae Oh, Soo Hyung Cho, So Yeon Ryu
J Korean Soc Clin Toxicol. 2022;20(1):8-14.   Published online June 30, 2022
DOI: https://doi.org/10.22537/jksct.2022.20.1.8
  • 141 View
  • 8 Download
AbstractAbstract PDF
Purpose: This study was undertaken to investigate how sedative-hypnotics affect the occurrence and severity of the patient's symptoms. In addition, we conducted a study to determine the type of patients who reacted severely and required hospitalization; patients were accordingly classified as hospitalized patients and patients discharged from the emergency room. Methods: From January 2017 to December 2019, we investigated the demographics, drug information, history, laboratory tests, and severity of patients who visited our emergency department and were diagnosed with benzodiazepine, zolpidem, and doxylamine succinate overdose. We further compared details of hospitalized patients and discharged patients. Results: Subjects who had overdosed and visited the ED included 120 for benzodiazepine, 147 for zolpidem, and 27 for doxylamine succinate. Comparisons between the three groups revealed differences in their early diagnosis, psychiatric history, and sleep disturbance. Differences between groups were also determined for mental state, poisoning history, treatment received in the intensive care unit, and intubation and ventilator support. In cases of benzodiazepine overdose, we obtained a high hospitalization rate (40.0%), admission to the intensive care unit (24.2%), and intubation rate (18.3%). Comparisons between hospitalized patients and discharged groups showed differences in transferred patients, early diagnosis, and mental state. Conclusion: Patients poisoned by sedative-hypnotics are increasing every year. In cases of benzodiazepine and zolpidem, the hospitalization rates were high, and benzodiazepine overdose resulted in hospitalization, intensive care unit admission, and pneumonia in a majority of cases. Therefore, active treatment and quick decisions in the emergency room are greatly required.

JKSCT : Journal of The Korean Society of Clinical Toxicology